Overview
When Oxygen Is Present but Unusable
A patient with cyanide poisoning may have a reassuring pulse oximetry reading while the brain and heart are rapidly failing.
NCLEX-RN
NCLEX-RN
A patient with cyanide poisoning may have a reassuring pulse oximetry reading while the brain and heart are rapidly failing. The problem is not primarily that oxygen cannot enter the blood; cyanide prevents mitochondria from using oxygen to make ATP. That mismatch—adequate arterial oxygenation alongside severe lactic acidosis, altered mental status, or cardiovascular instability—is the pattern that should make a nurse act before a confirmatory cyanide result is available. The first response is simultaneous, not sequential: remove the patient from the source safely, support the airway and circulation, give 100% oxygen, and prepare the antidote. Hydroxocobalamin is the preferred first-line antidote in Canada. A normal SpO2 does not justify waiting.
Unlock full lesson + practice questions
6 more sections with scenarios, priorities, and review drills.
Final rapid review before practice
Next study step
Finish the lesson first, then choose a focused activity to apply what you just reviewed.
Continue studying
Sign in to save progress on this lesson.
Unlock the interactive lesson quiz with a plan that includes this NCLEX-RN pathway. You can still explore topic-filtered questions from the bank hubs below.